l

The content of this website is intended for healthcare professionals only

Warn patients of liver risks from energy drinks

Consider overuse of herbal and dietary supplements in unexplained acute liver injury

Louise Prime

Thursday, 03 November 2016

People who drink large amounts of niacin-rich energy drinks should be warned about the potential risk of hepatotoxicity, US doctors have warned* in BMJ Case Reports. They also urged doctors to consider herbal and dietary supplements, including energy drinks, if patients present with acute liver injury of unknown cause.

A 50-year-old man who had previously been healthy and was taking no prescription or over-the-counter medicines, with no primary care visits for years, attended A&E with a two-week history of malaise, anorexia and worsening abdominal pain, which progressed to nausea, vomiting and scleral icterus. He had initially thought he had influenza, but when his urine became dark and he developed jaundice, he became concerned.

The patient reported no changes in his diet, no use of alcohol, tobacco or illicit drugs, and no transfusions of blood products or high-risk sexual behaviour; he had had a tattoo in his 20s. He said that for the previous 3 weeks he had been drinking 4–5 supplemental energy drinks every day to help him cope with the heavy demands of his job as a construction worker.

His doctors found jaundice and right upper abdominal tenderness, and laboratory tests revealed high levels of transaminases, indicating liver damage, and evidence of chronic hepatitis C infection. A liver biopsy showed severe hepatitis.

It emerged that each can of the energy drink that the man was drinking contained 40mg of niacin (200% of the recommended daily value), giving him a daily intake of about 160-200mg of the vitamin. Although this is below the threshold expected to cause toxicity, it is thought that toxicity is probably worsened by accumulative effect.

The report’s authors said it was likely that the man’s high intake of energy drinks, and specifically vitamin B3, was responsible for him developing acute hepatitis – independent of his underlying chronic hepatitis C infection.

They suggested that patients should be educated about the potential risk of hepatotoxicity with the overconsumption of niacin-rich energy drinks, and especially if they have pre-existing hepatic disorders. They said: “Vitamins and nutrients, such as niacin, are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity.”

They concluded: “With the increasing popularity of energy drinks, clinicians should be aware of the potential adverse effects associated with their consumption and inquire about energy drink intake in otherwise healthy adults who present with unexplained acute hepatitis.”



* Harb JN, Taylor ZA, Khullar V, et al. Case Report. Rare cause of acute hepatitis: a common energy drink. BMJ Case Rep 2016. doi:10.1136/bcr-2016-21661.

Registered in England and Wales. Reg No. 2530185. c/o Wilmington plc, 5th Floor, 10 Whitechapel High Street, London E1 8QS. Reg No. 30158470